Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 143, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2003, 12:26 AM CDT for Comanche County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 12:26 AM CDT (05:26 UTC)
- Expired
- Jul 29, 2003, 1:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 290526
SVRDDC
KSC033-290600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1225 AM CDT TUE JUL 29 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COMANCHE COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 100 AM CDT
* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF COLDWATER...MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
WILMORE AT 1235 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS,
WINDS OF 60 MILES AN HOUR,
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.
LAT...LON 3727 9941 3715 9926 3727 9902 3737 9901
3737 9931
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:17 PM CDT, 10 hours 9 minutes earlier.
Area forecast discussion, Jul 28, 2:17 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 102 PM CDT MON JUL 28 2003 DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES OVER THE NEXT COUPLE OF DAYS. SURFACE COLD FRONT THAT MOVED THROUGH DDC THIS MORNING IS NOW SOUTH OF THE KS-OK BORDER WITH NUMEROUS CU FIELD SOUTH OF IT. TO OUR NORTH AND WEST, SHOWERS HAVE DEVELOPED IN ASSOCIATION WITH A WEAK WAVE IN THE NORTHWEST FLOW. WITH THIS ACTIVITY MOVING TOWARD THE AREA, SEE NO REASON TO CHANCE THE CURRENT FORECAST OF SLGT CHC POPS FOR THIS EVENING. FOR TOMORROW, COULD SEE SOME STORMS DEVELOP OVER THE HIGHER TERRAIN DURING THE AFTERNOON WHICH MAY CLIP OUR WESTERN ZONES. THE REMAINDER OF THE AREA LOOKS CAPPED SO WILL CONTINUE WITH NO POPS. CURRENT FORECAST REFLECTED THIS FAIRLY WELL, SO DIDNT MAKE ANY CHANGES. BY WEDNESDAY, ANOTHER SHORTWAVE DIVES SOUTHEAST OUT OF CANADA INTO THE GREAT LAKES REGION. THIS WILL HELP TO BRING ANOTHER COLD FRONT SOUTH TOWARD THE AREA BY LATE WEDNESDAY. AM NOT TOO IMPRESSED WITH THIS FRONT AT THE MOMENT, WITH THE STRONG UPPER SUPPORT REMAINING WELL TO THE NORTHEAST. HOWEVER, MODEL SOUNDINGS INDICATE VIRTUALLY NO CAP OVER THE AREA BY WEDNESDAY AFTERNOON SO I COULDNT RULE OUT ISOLATED TSTORM DEVELOPMENT. FEEL CLIMO (20%) POPS FIT THIS SITUATION WELL, AND ONLY MADE A FEW TWEAKS TO THE CURRENT FORECAST. ONLY TWEAKED HIGH TEMPS UP A FEW DEGREES TUESDAY AND WEDNESDAY BASED ON THE LATEST MODEL SOUNDINGS. DAYS 3-7... DID NOT TWEAK EXTENDED ALL THAT MUCH. LATEST MODELS CONTINUE TO SHOW SOME RETROGRESSION OF UPPER RIDGE THROUGH THE WEEK. FOR WEDNESDAY NIGHT, KEPT THE SLIGHT CHANCE POPS GOING AS WEAK FRONT DROPS INTO CWA. LOOKS LIKE CAP WILL AGAIN BECOME STRONG WITH UPPER RIDGE FURTHER WEST BY THE WEEKEND. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 66 91 64 94 / 20 00 00 20 GCK 63 90 62 93 / 20 00 00 20 EHA 64 89 62 91 / 20 20 20 20 LBL 65 90 63 93 / 20 20 20 20 HYS 63 90 64 94 / 20 00 00 20 P28 70 93 67 96 / 20 00 00 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/15
Hazardous weather outlook, Jul 28, 5:30 AM CDT, 18 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 530 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ONLY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TODAY AND TONIGHT. ANY STORM THAT MIGHT DEVELOP IS NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AGAIN, ONLY A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST PERIODICALLY DURING THE WEEK. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. 07
In the hours before
Local storm report, Jul 29, 12:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 AM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 PM 3S PROTECTION KS 1.00 IN HAIL
07/28/03 COMANCHE REPORTED BY COMANCHE
SHERIFFS OFFICE.
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:52 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 23 min |
| Jul 29, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 55 min |
| Jul 29, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jul 29, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.